NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 23, 2017
Eye and Vision Care
Rhinocort Aqua Nose Spray and Cataracts
I`m a 36 y/o male who was recently diagnosed with 2 small cataracts one in each eye. I have seen two ophthalmologists for different opinions on the matter. Doctor 1 who is generally an alarmist gave me a glaucoma scare and swore the cataracts were from my daily use of Rhinocort Aqua nose spray (2 sprays ea nostril per day) and said I should stop using it. I have been on the nose spray since Feb 2005 and the cataracts developed sometime between my last visit in June 2009 to Feb 2010. I get treated for a dry eye condition with Restasis eyedrops.
The second doctor who had far more advanced equipment in his office did extensive tests to rule out glaucoma or signs of glaucoma. These include a machine to test the thickness of my cornea (normal), pressure tests (normal 12 in left eye, 14 in right) and a machine that takes pictures of the optic nerve (normal). His opinion of the cataracts was quite different. With glaucoma ruled negative he doesn`t view cataracts as a serious condition. He estimated my current cataracts wouldn`t start to be a problem for me for approx 5 years, 2 at worst he said. He explained it as a simple surgery to remove. I asked him his opinion on the Rhinocort and he didn`t take the opinion that it definitely was the cause. He said if it`s something that you need for your sinusitis and rhinitis he`s not concerned about me being on it. He said if it was a case where you just started Rhinocort and cataracts appeared soon after then he could say with better certainty that was the cause.
My question is how common is it for Rhinocort to cause cataracts and especially almost 5 years after starting use? I am pretty miserable without it but if it`s going to continue to cause eye problems like this I will try to get off it and see an ear, nose throat doctor to see if a non-steroidal treatment is available although from my past experience only the steroid sprays worked, not any of the antihistamine pills, sprays or decongestants. What I`m really trying to gauge is if I`m taking too much of a risk to my eye health staying on Rhinocort. Thanks for your response.
It is well known that long term use of steroids (anti-inflammatory drugs) can cause cataracts and increased intraocular pressure (secondary glaucoma) in some patients. But Rhinocort is a synthetic steroid, so I had to look up the correct answer for you.
This website: http://www.rxlist.com/rhinocort-aqua-drug.htm
does confirm that cataracts and/or glaucoma have been reported as adverse side effects of Rhinocort in some patients. Although the risks are small, I recommend that you see an allergist who may be able to prescribe an equally-effective drug without the adverse ocular side effects.
Robert D Newcomb, OD, MPH, FAAO
Professor Emeritus of Clinical Optometry
College of Optometry
The Ohio State University